Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 2, NWS Norman, OK

March 18, 2008Clay County, Texas

NWS Norman, OK issued this flash flood warning at Mar 18, 2008, 4:46 AM CDT for Clay County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2008, 4:46 AM CDT (09:46 UTC)
Expired
Mar 18, 2008, 7:45 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Clay County, TX

The radar

The Altus AFB radar (KFDR), 100 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 9.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2008-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2008-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1768 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
2.4
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 180947
FFWOUN
TXC077-181245-
/O.NEW.KOUN.FF.W.0002.080318T0946Z-080318T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
446 AM CDT TUE MAR 18 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN CLAY COUNTY IN NORTHERN TEXAS...

* UNTIL 745 AM CDT

* AT 446 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS CONTINUING TO PASS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BELLEVUE...BLUEGROVE...BUFFALO
  SPRINGS...HENRIETTA...JOY...SHANNON AND VASHTI.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER
GROUND.

LAT...LON 3398 9820 3396 9797 3347 9800 3347 9841

$$
WR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 2:22 AM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Mar 18, 2:22 AM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
222 AM CDT TUE MAR 18 2008

.DISCUSSION...
THE SLOW MOVEMENT OF THE UPPER LOW WILL ALLOW AMPLE SYNOPTIC LIFT
IN THE SATURATED AIRMASS THROUGH TONIGHT. SHOWERS AND
THUNDERSTORMS WILL BE COMMON OVER THE SOUTHEAST HALF OF OKLAHOMA
TODAY UNDER THE INFLUENCE OF SMALL WAVES AHEAD OF THE MAIN UPPER
LOW WHICH IS EXPECTED TO MOVE FROM SOUTHERN CHIHUAHUA INTO CENTRAL
TEXAS DURING THE DAY TODAY. TONIGHT AS THE UPPER LOW MOVES ACROSS
NORTHEAST TEXAS INTO WESTERN ARKANSAS, SOUTHEAST OKLAHOMA WILL
AGAIN BE IN THE SWEET SPOT FOR MORE RAIN. THE FLASH FLOOD WATCH
CONTINUES THROUGH THE DAY, BUT HAS BEEN EXTENDED INTO TONIGHT FOR
SOUTHEAST OKLAHOMA.

A WEAK WAVE ON FRIDAY SHOULD ALLOW FOR A DRY COLD FRONT. NEXT BOTH
THE GFS AND ECMWF BRING A SHORTWAVE TROUGH FROM THE NORTHERN HIGH
PLAINS SATURDAY NIGHT/SUNDAY. A CHANCE FOR RAIN EXISTS THE SECOND
HALF OF THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  52  38  64  42 /  50  40   0   0
HOBART OK         53  36  66  40 /  30  30   0  10
WICHITA FALLS TX  52  39  68  40 /  60  70   0   0
GAGE OK           59  33  66  37 /  10   0   0  10
PONCA CITY OK     54  37  65  40 /  40  20   0   0
DURANT OK         58  43  65  41 / 100 100  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH THIS EVENING FOR OKZ026-028>031-039-
     040-045.

     FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR OKZ032-041>043-
     046>048-050>052.

TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR TXZ090.

&&

99/09
Hazardous weather outlook, Mar 17, 7:38 PM CDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
738 PM CDT MON MAR 17 2008

OKZ004>048-050>052-TXZ083>090-181200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
738 PM CDT MON MAR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA INCLUDES THE AREA SOUTHEAST OF A LINE FROM
PONCA CITY TO WATONGA AND HOBART IN OKLAHOMA...TO VERNON AND SEYMOUR
IN TEXAS.

IMPACTS...
THE PRIMARY IMPACTS WILL BE LARGE HAIL...POSSIBLY AS LARGE AS
GOLFBALLS...AND FLOODING RAINS. DAMAGING WINDS ARE POSSIBLE...MAINLY
IN SOUTHERN AND EASTERN OKLAHOMA. THERE WILL ALSO BE A RISK FOR
TORNADOES IN SOUTHEAST OKLAHOMA THROUGH LATE EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE RISK
AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS AT LEAST THROUGH
MIDNIGHT. THE MAIN HAZARD WILL TRANSITION TOWARD HEAVY RAIN AND
FLOODING AFTER MIDNIGHT.

DISCUSSION...
A LARGE UPPER LEVEL TROUGH WILL APPROACH FROM SOUTHWEST TEXAS
OVERNIGHT...AND INTERACT WITH A STALLED COLD FRONT...AND
STRENGTHENING LOW LEVEL JET...TO PRODUCE WIDESPREAD RAIN AND
THUNDERSTORMS IN OKLAHOMA AND NORTH TEXAS. DURING THE
EVENING...SCATTERED SEVERE STORMS ARE POSSIBLE...WITH THE MAIN
THREAT BEING LARGE HAIL. THE LONGER LIVED STORMS MAY BECOME
SUPERCELLS. THESE WILL BE ELEVATED ABOVE THE SURFACE TO THE NORTH OF
A COLD FRONT IN WESTERN AND CENTRAL OKLAHOMA...AND WESTERN NORTH
TEXAS. FARTHER SOUTH AND EAST...HOWEVER...THUNDERSTORMS WILL BECOME
ROOTED CLOSER TO THE GROUND...AND WILL HAVE A GREATER POTENTIAL FOR
PRODUCING NOT ONLY SEVERE HAIL...BUT ALSO DAMAGING WINDS AND
POSSIBLY TORNADOES. THE GREATEST RISK FOR TORNADOES WILL BE EAST OF
A LINE FROM MARIETTA TO ADA TO CALVIN...AND MAINLY THROUGH 11 PM.

BY 11 PM...STORMS SHOULD QUICKLY MERGE AND BEGIN TO PRODUCE VERY
HEAVY RAIN. THE APPROACHING STORM SYSTEM WILL PRODUCE DEEP AND
SUSTAINED LIFT IN THE VICINITY OF THE STALLED FRONTAL ZONE...AND
THIS MAY RESULT IN A SUSTAINED BAND OF HEAVY RAIN WITH AN INCREASING
THREAT FOR FLOODING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAR 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
SEE THE FLASH FLOOD WATCH FOR ADDITIONAL INFORMATION REGARDING THE
FLOODING POTENTIAL TONIGHT IN SOUTHEASTERN AND EASTERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
ALTHOUGH THUNDERSTORMS WILL BE CONTINUING OVER MAINLY THE SOUTHEAST
HALF OF OKLAHOMA ON TUESDAY... THE THREAT OF SEVERE WEATHER WILL
HAVE DIMINISHED. LATER IN THE WEEK... ANOTHER STORM SYSTEM
APPROACHING THE SOUTHERN PLAINS WILL BRING A CHANCE OF MORE
THUNDERSTORMS NEXT WEEKEND.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WILL STILL BE POSSIBLE ACROSS ACROSS PARTS OF
SOUTHEAST OKLAHOMA EARLY TUESDAY. MEANWHILE... RUNOFF FROM THE HEAVY
RAINS COULD ALSO LEAD TO FLOODING ON MAINSTEM RIVERS IN SOUTHEAST
OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

24/BURKE

In the hours before

Special weather statement, Mar 18, 12:44 AM CDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1244 AM CDT TUE MAR 18 2008

OKZ020-180615-
PAYNE OK-
1244 AM CDT TUE MAR 18 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR PAYNE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF PERKINS AT 1243 AM
CDT...MOVING NORTHEAST AT 35 MPH.

THIS STORM WILL PRODUCE BRIEF VERY HEAVY RAIN AND SMALL HAIL...FROM
WEST OF PERKINS...THROUGH DOWNTOWN STILLWATER.

BURKE
Special weather statement, Mar 18, 1:28 AM CDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
128 AM CDT TUE MAR 18 2008

TXZ088-180700-
BAYLOR TX-
128 AM CDT TUE MAR 18 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR COUNTY.

A LARGE SEVERE THUNDERSTORM IN THROCKMORTON COUNTY WAS LOCATED 32
MILES SOUTH OF WESTOVER AT 127 AM CDT...MOVING NORTHEAST AT 45 MPH.
AT THIS SPEED...THE STORM WILL ENTER SOUTHERN BAYLOR COUNTY BY 2 AM.
IF IT MAINTAINS STRENGTH...SEVERE WEATHER WILL BE POSSIBLE.

PEOPLE IN BAYLOR COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

BURKE
Special weather statement, Mar 18, 1:36 AM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
136 AM CDT TUE MAR 18 2008

OKZ041-042-047-180700-
MURRAY OK-JOHNSTON OK-PONTOTOC OK-
136 AM CDT TUE MAR 18 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JOHNSTON...MURRAY AND
PONTOTOC COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED NEAR SULPHUR AT 134 AM CDT...
MOVING NORTHEAST AT 40 MPH. THE THREAT FOR STRONG WIND GUSTS AND
SMALL HAIL WAS INCREASING. THE STORM WILL QUICKLY MOVE INTO NORTHERN
JOHNSTON COUNTY AND MUCH OF PONTOTOC COUNTY...INCLUDING ADA. SEVERE
WEATHER MAY DEVELOP WITH THIS STORM.

BURKE
Special weather statement, Mar 18, 1:52 AM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
152 AM CDT TUE MAR 18 2008

TXZ088-180715-
BAYLOR TX-
152 AM CDT TUE MAR 18 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF WESTOVER AT 152
AM CDT...MOVING NORTHEAST AT 45 MPH. THE STORM HAD WEAKENED WHILE
OVER THROCKMORTON COUNTY...AND SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME. THIS THUNDERSTORM WILL PRODUCE BRIEF TORRENTIAL
RAIN...SMALL HAIL...AND WIND GUSTS AROUND 50 MPH AS IT ENTERS
SOUTHERN AND EASTERN BAYLOR COUNTY.

BURKE
Special weather statement, Mar 18, 2:00 AM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
200 AM CDT TUE MAR 18 2008

OKZ031-032-042-043-180745-
SEMINOLE OK-COAL OK-HUGHES OK-PONTOTOC OK-
200 AM CDT TUE MAR 18 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL...HUGHES...PONTOTOC AND
SEMINOLE COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 10 MILES NORTHWEST OF
SASAKWA TO 3 MILES SOUTHEAST OF FITTSTOWN AT 200 AM CDT...MOVING
NORTHEAST AT 50 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE LIKELY. THE STORMS WILL
IMPACT EASTERN PONTOTOC...NORTHERN COAL...AND MUCH OF SEMINOLE AND
HUGHES COUNTIES THROUGH 245 AM CDT.

BURKE
Special weather statement, Mar 18, 2:40 AM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
240 AM CDT TUE MAR 18 2008

TXZ090-180815-
CLAY TX-
240 AM CDT TUE MAR 18 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER BLUEGROVE AT 240 AM
CDT...MOVING NORTH AT 40 MPH...TOWARD HENRIETTA...HURNVILLE...AND
PETROLIA.

SMALL HAIL IS LIKELY. BRIEF WIND GUSTS AROUND 50 MPH ARE ALSO
POSSIBLE.

BURKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:12 PM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger48 min
Mar 17, 7:52 PM CDTSevere Thunderstorm WarningOUNWilbarger38 min
Mar 17, 8:27 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox63 min
Mar 17, 9:12 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox, Wilbarger48 min
Mar 17, 9:39 PM CDTSevere Thunderstorm WarningOUNArcher51 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.